Alert archive / Idaho / Wind Chill Warnings in 2011

Wind Chill Warning 1, NWS Boise, ID

January 8, 2011Camas County, Elmore County, Idaho

NWS Boise, ID issued this wind chill warning at Jan 8, 2011, 3:14 PM MST for Camas County, Elmore County, Idaho. It took effect at Jan 8, 2011, 11:00 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2011, 3:14 PM MST (22:14 UTC)
In effect from
Jan 8, 2011, 11:00 PM MST
Expired
Jan 9, 2011, 8:00 AM MST
In force
9 hr
Issued by
NWS Boise, ID

Counties Camas County, ID, Elmore County, ID

The radar

The Boise radar (KCBX), 89 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2011-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2011-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WWUS45 KBOI 082214
WSWBOI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
314 PM MST SAT JAN 8 2011

IDZ028-090615-
/O.NEW.KBOI.WC.W.0001.110109T0600Z-110109T1800Z/
CAMAS PRAIRIE-
314 PM MST SAT JAN 8 2011

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND CHILL
WARNING FOR THE CAMAS PRAIRIE...WHICH IS IN EFFECT FROM 11 PM
THIS EVENING TO 11 AM MST SUNDAY.

* WIND CHILL VALUES...15 TO 20 BELOW ZERO LATE TONIGHT DROPPING 20
  TO 30 BELOW ZERO FROM SUNRISE SUNDAY THROUGH 11AM SUNDAY. 

* IMPACTS...DANGEROUS WIND CHILL VALUES ON EXPOSED SKIN.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
3 follow-up statements
120 
WWUS45 KBOI 090538
WSWBOI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1038 PM MST SAT JAN 8 2011

IDZ028-091400-
/O.CON.KBOI.WC.W.0001.110109T0600Z-110109T1800Z/
CAMAS PRAIRIE-
1038 PM MST SAT JAN 8 2011

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST SUNDAY...

A WIND CHILL WARNING REMAINS IN EFFECT FOR THE CAMAS PRAIRIE UNTIL
11 AM MST SUNDAY.

* WIND CHILL VALUES...15 TO 20 BELOW ZERO LATE TONIGHT DROPPING TO
  20 TO 30 BELOW ZERO FROM SUNRISE SUNDAY THROUGH 11AM SUNDAY. AT
  10 PM MST FAIRFIELD REPORTED 5 ABOVE ZERO WITH A WIND OF 10 MPH
  PRODUCING A WIND CHILL OF -9 DEGREES.

* IMPACTS...FROSTBITE ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
665 
WWUS45 KBOI 091002
WSWBOI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
302 AM MST SUN JAN 9 2011

IDZ028-091500-
/O.EXT.KBOI.WC.W.0001.000000T0000Z-110109T1500Z/
CAMAS PRAIRIE-
302 AM MST SUN JAN 9 2011

...WIND CHILL WARNING NOW IN EFFECT UNTIL 8 AM MST THIS MORNING...

THE WIND CHILL WARNING IS NOW IN EFFECT UNTIL 8 AM MST THIS
MORNING. 

* WIND CHILL VALUES THIS MORNING HAVE BEEN AROUND 15 TO 20 BELOW
  ZERO AND COULD DROP AS LOW AS 30 BELOW ZERO BY SUNRISE. THE
  WINDS ARE EXPECTED TO DIMINISH BY 8 AM FOR WIND CHILLS CLOSER
  TO ZERO DEGREES.

* IMPACTS...FROSTBITE ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

&&

$$
938 
WWUS45 KBOI 091454
WSWBOI

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
754 AM MST SUN JAN 9 2011

IDZ028-091600-
/O.EXP.KBOI.WC.W.0001.000000T0000Z-110109T1500Z/
CAMAS PRAIRIE-
754 AM MST SUN JAN 9 2011

...WIND CHILL WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

THE WIND CHILL WARNING FOR THE CAMAS PRAIRIE WILL EXPIRE AT 8 AM
MST THIS MORNING.

ALTHOUGH IT REMAINS VERY COLD OVER THE AREA...WINDS HAVE DROPPED
OFF ENOUGH THAT WIND CHILLS ARE NOT AS SEVERE AS THEY WERE LAST
NIGHT OR EARLIER THIS MORNING. THEREFORE THE WIND CHILL WARNING
WILL BE ALLOWED TO EXPIRE AT 8AM MST. 



$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind chill warning went out at Jan 8, 2:58 PM MST, 16 minutes earlier.

Area forecast discussion, Jan 8, 2:58 PM MST, 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
258 PM MST SAT JAN 8 2011

...INCLUDED WIND CHILL WARNING IN WATCH/WARNING/ADVISORY LIST...

.SHORT TERM...TONIGHT THROUGH MONDAY...PRONOUNCED UPPER LEVEL DRYING
IS DESCENDING ON THE FORECAST AREA FROM THE NORTHWEST BEHIND A WEAK
COLD FRONT. THIS STRONGER UPPER LEVEL MIXING HAS HELPED TO BREAK UP
THE LOW CLOUDS...FOG AND HAZE AND IMPROVE OVERALL AIR QUALITY.
THUS...IMPROVING WEATHER CONDITIONS WITH PARTIAL CLEARING IS
EXPECTED THIS EVENING AHEAD OF A SECONDARY SHORT WAVE AND AREA OF
SNOW SHOWERS ASSOCIATED WITH COLDER AND UNSTABLE AIR FOR SUNDAY.
LATEST NAM AND GFS AGREE THAT THIS AREA OF INSTABILITY WILL MOVE
BACK INTO THE REGION SUNDAY AFTERNOON AND EVENING. THE CORE OF THE
COLDEST AIR CENTERED UNDER THE CLOSED LOW CURRENTLY NORTH OF THE
WASHINGTON STATE BORDER WILL DROP SOUTHEAST ACROSS NORTHERN IDAHO ON
SUNDAY THEN EVENTUALLY INTO EASTERN IDAHO AND ALONG THE CONTINENTAL
DIVIDE. THIS TRAJECTORY WILL KEEP THE COLDEST AIR TO OUR EAST.
NEVERTHELESS...THE NEW AIR MASS IS COLD AND WILL PROVIDE A
REINFORCING SHOT TO THE ALREADY COLD AIR IN PLACE IN OUR AREA. THIS
COLD AND UNSTABLE CONDITION WILL REMAIN THROUGH MONDAY AFTERNOON AS
THE LARGE UPPER COLD CORED SYSTEM INFLUENCES MUCH OF THE
INTERMOUNTAIN REGION. THE AREA WILL BE PRONE TO SCATTERED SNOW
SHOWERS IN THE VALLEYS AND HIGHLANDS WHILE THE MOUNTAINS SEE LIKELY
POPS IN THIS REGIME. NOT EXPECTING ANY LARGE SNOWFALL AMOUNTS DUE TO
THE CONVECTIVE AND SCATTERED NATURE TO THE SHOWERS. A COLD AIR MASS
WILL REMAIN IN PLACE THE NEXT COUPLE DAYS WITH TEMPERATURES STILL
BELOW NORMAL.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS AGREE ON ZONAL
FLOW THROUGH THE PERIOD...WITH THE USUAL DIFFERENCES IN THE TIMING
OF FEATURES MOVING THROUGH THE FLOW. TEMPERATURES 4-7 DEGREES BELOW
NORMAL TUESDAY AND WEDNESDAY WILL WARM TO 3-6 DEGREES ABOVE NORMAL
THURSDAY THROUGH SATURDAY AS MILD PACIFIC AIR PUSHES INLAND TO
REPLACE COLD CANADIAN AIR. ALONG WITH THE PACIFIC AIR CHANCES OF
PRECIPITATION WILL INCREASE ACROSS THE ENTIRE AREA...WITH THE BEST
CHANCES WEDNESDAY THROUGH THURSDAY. WITH THE MILDER TEMPERATURES
STARTING THURSDAY PRECIPITATION IN THE LOWER VALLEYS WILL BE IN THE
FORM OF RAIN.

&&

.AVIATION...CONDITIONS WILL BE MAINLY VFR. EXPECT LOCAL MVFR STRATUS
THIS EVENING THROUGH SUNDAY MORNING...AND SCATTERED MOUNTAIN SNOW
SHOWERS TONIGHT THROUGH SUNDAY. SURFACE WINDS WILL BE LIGHT TO
MODERATE WEST TO NORTHWEST...UP TO 15 KTS THIS EVENING EAST OF KBOI
AND OVER THE HIGHER PLATEAUS OF EASTERN OREGON. WINDS ALOFT WILL BE
NORTHWEST UP TO 20 KTS AT 12K FEET MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND CHILL WARNING FROM 11 PM MST THIS EVENING TO 11 AM MST
         SUNDAY IDZ028.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...GS
LONG TERM....JT/DD
AVIATION.....JT
Hazardous weather outlook, Jan 8, 5:17 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
517 AM MST SAT JAN 8 2011

IDZ011>016-028>030-033-ORZ061>064-091300-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
517 AM MST SAT JAN 8 2011 /417 AM PST SAT JAN 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Warnings in Idaho, 2011Every wind chill warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.